Jump to content
CrazyBoards.org

Recommended Posts

lithium was raised labor day. 900 to 1200. lithium level: now 1.4

what it feels like: when arms fatigue while holding a child.

my mind and body wears out and i just feel like crap. can't do one more thing. must sit down. feel like brain is being squeezed. just this awful physical feeling. feels like nervous breakdown coming on. sometimes nausea. new.

thank you

kathy

Link to comment
Share on other sites

my mind and body wears out and i just feel like crap. can't do one more thing. must sit down. feel like brain is being squeezed. just this awful physical feeling. feels like nervous breakdown coming on. sometimes nausea. new.

I feel like this with S/L @ 0.7 (some days). Goes to show toxicity is very subjective. But I don't think you're at toxicity yet.

Best to call the doctor if you're in doubt.

Early signs of lithium toxicity include diarrhea, vomiting, drowsiness, muscular weakness, and lack of coordination. More severe symptoms include ataxia (failure or irregularity of muscle action), giddiness, tinnitus (ringing in the ears), blurred vision, and a large output of dilute urine.

-about.com

SZS

Link to comment
Share on other sites

Yep. Before anyone says, "But - but - caffeine's a diuretic!"... caffeine is also a xanthine.

Xanthines (methylxanthines, to be more specific) increase lithium excretion and thus decrease SL.

Your friendly neighborhood xanthines include: theobromine (the xanthine in chocolate - why your dog should not eat the Hershey's Special Dark; also found in black tea), caffeine, and, if your friendly neighborhood is asthmatic and old-school, theophylline

Hydration and xanthines (and sodium, sure) are one way to get a level down a little faster than the usual 0.2-0.3/24h by holding the dose. This has been known to get me in trouble in the summer, when I drink iced tea (I make very strong iced tea), and I have dropped my Li SL significantly over 1-2d, with poor results.

If you are a lithiated person, and you are a hardcore caffeine drinker, be aware that a dramatic reduction in your caffeine intake will result in an increase in your lithium level. If you have fulltext, there's a review [link=http://linkinghub.elsevier.com/retrieve/pii/000632239400243V" target="_blank]here[/link].

However, table salt will also increase excretion. I mean, I wouldn't be eating it by the handful. But some tinned soup or V8 juice would be fine.

[link=http://www.ncbi.nlm.nih.gov/sites/entrez?cmd=Retrieve&db=PubMed&list_uids=8521679&dopt=Citation" target="_blank]Overview article on interactions[/link] - just an abstract, but a decent jumping-off point.

Call your provider's office and leave a message or talk to the on-call.

1.4 (you didn't say when that was) may be too high a level for you. Or it might not - but this really merits a call to your pdoc. Dramatic drops in lithium level bring their own problems. If it's clinical toxicity, you just fix it. If it's an issue of "too high for you but not toxic," you and your pdoc may decide to fade it down over a given period of time.

It is a high enough level that you need to really respect all those warnings about "don't take NSAIDs," etc.

Hope that helps.

ETA: to re-address the ambiguity re: sodium. Adding sodium to the mix works up to a certain level; it doesn't after that. A whole lot of salt is never a great idea. Here's the easy explanation from Phelps. Here's a nice solid explanation from my possibly new favorite pharmacokinetics text.

Link to comment
Share on other sites

yea! y'all helped me make a decision big time.

it was the don't have too much of this or too little of that.

i do not want to be so close to toxicity all the time and have to worry about whether i am going to go over the edge when i mess up my diet. i need a little leeway.

i was already watching it at 900mg, but did not have to be as strict. careful, yes. i just remember that my levels were more toward the center (a little bitty bit lower), but with enough room not to mess up too badly if i did.

cool. i already feel the anxiety lifting! thank you!

have a beautiful day,

kathryn

Link to comment
Share on other sites

  • 2 weeks later...

Just goes to show you everybody's different. At 900mgs my SL was only at 0.3. So it was just raised last week to 1200mgs. Will get a blood test again in a couple weeks. I know some people can feel toxic at very low doses. So it just varies from person to person really. Glad people's responses helped you out.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...